Virginia, 2022Damaging Winds in Virginia, June 1, 2022
June 1, 2022 · NWS LWX · 5 events in 4 counties and zones
A few localized downbursts caused sporadic wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $161,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few localized downbursts caused sporadic wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 1, 9:37 AM EST, 4 hours 11 minutes earlier.
Area forecast discussion, Jun 1, 9:37 AM EST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1037 AM EDT Wed Jun 1 2022
.SYNOPSIS...
Area of high pressure near the Mid-Atlantic region will stick
around through today. A strong, potent cold front will cross
the area Thursday night and may bring some severe thunderstorms
and flooding Thursday afternoon and evening. High pressure
returns shortly thereafter heading into the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
A small cluster of showers that moved into Pendleton County West
Virginia have dissipated to a few sprinkles in southern parts of
the county. Elsewhere and otherwise, dry conditions will prevail
for another 2 to 3 hours before scattered showers and a few
thunderstorms develop across parts of the region this afternoon,
possibly after 1pm. This afternoon's heat and increasing
humidity will aid in this convection as high temperatures reach
the lower to middle 90s in most areas. As of 10am, temperatures
are already in the middle 80s east of the Blue Ridge Mountains
and upper 70s to lower 80s west of the Blue Ridge Mountains.
A leeside trough of low pressure appears to be the focal zone
for afternoon showers and thunderstorms. This activity looks to
occur in parts of the Virginia Piedmont and another area near
the metro areas between 1pm and 4pm. This activity should move
across the Chesapeake Bay and over the Delmarva by around 5pm.
Damaging winds and hail is possible with the stronger
thunderstorms.
A few additional showers and thunderstorms could develop across
southern PA and far western Maryland this evening and overnight
as they move along the Mason-Dixon region. This is the region
that is under a Marginal Severe Thunderstorm threat through 8am
Thursday.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Previous discussion...
Around 8am Thursday, low pressure is fcst to be over northern
Pennsylvania and a cdfnt extending southwest through western
PA. Numerous to widespread showers and thunderstorms are
expected Thu afternoon and evening. There could be two separate
areas of showers, one near a lee-side trof along I-95 and a
second area along the front over the Appalachians Mountains.
Given moderately strong mid-level flow (i.e. 40-kt winds at 500
mb), and strongly unstable air mass, some thunderstorms will be
capable of producing damaging wind gusts. Mid-level flow
perpendicular to sfc front should keep storms moving at fairly
strong pace (o-6 km mean winds of 30kt) limiting any flash
flooding potential, but some localized urban flooding can't be
completely ruled out with the most intense thunderstorms.
Showers will exit the area by midnight Thu night with high
pressure building in for the rest of the week leading to dry
conditions and seasonable temperatures just in time for the
weekend.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Quiescent weather is expected through the weekend with high pressure
dominating. Temps will be near normal for early June. H5 pattern
reveals broad NW flow with dry air advecting into the region from
the Great Lakes. Subtle shift to more zonal/east-west flow by Monday
into Tuesday. Moisture will slowly return back into the region,
though temps do not moderate much given the persistent quasi-zonal
flow. A cold front will move in Tuesday or Wednesday and potentially
stall nearby, bringing the opportunity for unsettled weather.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Low-end scattered t-storms this afternoon for main terminals
mainly in the 18Z to 20Z timeframe. Nmrs-widespread t-storms
along/ahead of cold front Thu afternoon and early evening with
risk of damaging wind gusts. Fair weather on Friday.
VFR conditions expected Saturday and Sunday.
&&
.MARINE...
Widely scattered to low-end scattered t-storms this afternoon
along a lee-trof dissipating by evening. SMWs may be required.
More nmrs t-storms Thu with the risk of strong wind gusts. SMWs
will be likely if the convection moves over the Bay and River.
SCA conditions develop behind cdfnt on Fri.
High pressure persists across the waters through the weekend
with winds light and variable. Winds increase during the
afternoon hours each day, with marginal SCA conditions possible
Sunday afternoon due to southerly channeling over the wider
waters of the Chesapeake.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...LFR
NEAR TERM...LFR/KLW
SHORT TERM...LFR
LONG TERM...CPB
AVIATION...KLW/CPB
MARINE...KLW/CPB
Hazardous weather outlook, Jun 1, 9:05 AM EST, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1005 AM EDT Wed Jun 1 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-021415-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1005 AM EDT Wed Jun 1 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
Isolated thunderstorms may be capable of producing strong wind
gusts over the waters.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered severe thunderstorms capable of producing damaging winds
and large hail will be possible Thursday afternoon and evening.
Locally heavy rainfall with isolated instances of flooding
possible Thursday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely on Thursday.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-021415-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1005 AM EDT Wed Jun 1 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered severe thunderstorms capable of producing damaging winds
and large hail will be possible Thursday afternoon and evening.
Locally heavy rainfall with isolated instances of flooding
possible Thursday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely on Thursday.
MDZ001-501-502-VAZ503-504-WVZ501>506-021415-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1005 AM EDT Wed Jun 1 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Isolated severe thunderstorms will be possible Thursday afternoon
and evening.
Locally heavy rainfall with isolated instances of flooding
possible Thursday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely on Thursday.
Thunderstorm Wind, Rockingham
- When
- June 1, 1:48 PM EST
- Where
- Rockingham County, 0.89 mi NNE of Bridgewater
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 38.392, -78.964
A pine tree blew down onto two vehicles near North Main Street in Bridgewater.
Thunderstorm Wind, Augusta
- When
- June 1, 2:08 PM EST
- Where
- Augusta County, 1.71 mi WSW of Burketown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 38.291, -78.959
Multiple large tree limbs blew down in the 300 block of Stonewall Road/Burke's Mill Road.
Thunderstorm Wind, Augusta
- When
- June 1, 2:31 PM EST
- Where
- Augusta County, 1.78 mi SE of Harriston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 38.201, -78.808
Two large maple trees were uprooted in the 100 block of Shawen Lane.
Thunderstorm Wind, Albemarle
- When
- June 1, 3:18 PM EST
- Where
- Albemarle County, 3.04 mi NE of Red Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.002, -78.581
A tree blew down in the 1600 block of US-29 Monacan Trail Road. A tree blew down near the intersection of US-29 Monacan Trail Road and VA-745 Poorhouse Road/Arrowhead Valley Road.
Thunderstorm Wind, Fauquier
- When
- June 1, 4:43 PM EST
- Where
- Fauquier County, 0.74 mi NE of Midland Warrenton Ar
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 38.588, -77.710
Damage was reported to two separate hangars at Warrenton-Fauquier Airport (KHWY). Approximately 300 feet of roofing and siding was torn off, causing damage to a nearby plane. No injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, June 1 to 3, 20222 deaths · 2 injured · $335,000 · 65 kt wind · 7 events
- Drought in South Dakota, June 1 to 30, 2022$101 million · 12 events
- Excessive Heat in Colorado, June 1, 20221 death · 1 event
- Drought in Iowa, June 1 to 30, 2022$7.6 million · 2 events
- Drought in Nebraska, June 1 to 30, 2022$904,000 · 2 events
- Flooding in South Dakota, June 1 to 30, 2022$408,000 · 6 events
- Hail and Damaging Winds in Ohio, June 1, 2022$84,000 · 1.5 in hail · 35 events
- Damaging Winds in Michigan, June 1, 2022$100,000 · 59 kt wind · 7 events
- Damaging Wind in North Carolina, June 1, 2022$100,000 · 87 kt wind · 1 event
- Flash Flooding and Flood in Kansas, June 1, 2022$200 · 46 events
- Drought in New Mexico, June 1 to 30, 202241 events
- Drought in California, June 1 to 30, 202240 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018646, 1018647, 1018648, 1018649, 1018650.